MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in a different path and position than intended/desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-operative o-arm scan, and the placement where necessary was corrected to its intended position with navigation at the very same surgery.The outcome of the surgery was successful as intended, with all placements correct/accepted at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.15-20min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the two spine screws placed with aid of navigation in vertebra l5 deviating angulated at their target by ca.4mm caudally, is: movement of the non-brainlab screw mounted on the non-brainlab screwdriver, that was calibrated to navigation for instrument position display, changing the actual instrument geometry in comparison to the geometry calibrated to the navigation.The user communicated to have observed sporadic instrument inaccuracies of the screwdriver/screw during the placements at l5, in hindsight addressing this to the screw(s) becoming inadvertently loose on the non-brainlab screwdriver during insertion.Such change of the calibrated instrument's geometry cannot be recognized by the navigation.The non-brainlab screwdriver used is not listed as compatible with the brainlab navigation, as per the brainlab instructions for use, therefore use of this instrument in combination with the brainlab navigation is not validated and not authorized by brainlab.Additionally, the user did not recalibrate the screwdriver with each new screw to the navigation as required by brainlab, which would have also increased the detectability by the user of a not sufficiently rigid instrument assembly upon calibration to navigation, with the navigation calibration failing if the instrument's geometry does not remain sufficiently rigid already during calibration.Despite sporadic instrument inaccuracies were detected by the user while navigating the screwdriver for the affected placements, apparently the full extent of the resulting deviation of the instrument at the patient's anatomy from the location displayed by the navigation on the pre-placement image scan, was not recognized by the user before or during the affected screw placements.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine, for a posterior fusion of vertebrae l3 to l5, including transforaminal lumbar interbody fusion (tlif) cage placements in between l3/l4 and l4/l5, with intended placement of 6 spine screws bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 3.0.After placing the intended spine screws, the surgeon determined from an intra-operative o-arm scan, that 2 of the 6 spine screws placed - both in vertebra l5 - deviated from their intended positions, angulated by ca.4mm at their target points.The surgeon decided to remove and re-place one of the deviating screws, in right l5, to its correct position with navigation at the very same surgery.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended, with all placements correct/accepted at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.15-20min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24065616
Report Number8043933-2026-00001
Device Sequence Number21429147
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V. 3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2025
Initial Report FDA Received Date01/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown